A 74-year-old man with medical history significant for atrial fibrillation, hyperlipidaemia and coronary artery disease on atorvastatin presented to the emergency department with profound weakness. The patient reports he first noticed his weakness 4 weeks after starting colchicine, prescribed for recurrent pericarditis with pericardial effusion, a complication following recent coronary artery bypass grafting. The patient was also on prednisone therapy for presumed post-pericardiotomy syndrome. The weakness involved all four limbs but was more notable in the lower extremities, with preserved sensation and tenderness to palpation. Labs showed an elevated creatinine phosphokinase and serum creatinine consistent with rhabdomyolysis. Discontinuation of the offending medications, including colchicine and atorvastatin, as well as intravenous fluid resuscitation with physical rehabilitation, led to improvement in the patient’s symptoms. He was eventually discharged to a rehabilitation facility to continue physical therapy.
- drugs and medicines
- drug interactions
- unwanted effects / adverse reactions
- cardiovascular medicine
Statistics from Altmetric.com
If you wish to reuse any or all of this article please use the link below which will take you to the Copyright Clearance Center’s RightsLink service. You will be able to get a quick price and instant permission to reuse the content in many different ways.
Contributors MA collected the patient data and wrote the initial draft of the manuscript. MA reviewed the literature, wrote the discussion section, and collected data into the table. MA, EAV and ASM revised and corrected the manuscript. AAS proofread the case for any errors.
Funding The authors have not declared a specific grant for this research from any funding agency in the public, commercial or not-for-profit sectors.
Competing interests None declared.
Provenance and peer review Not commissioned; externally peer reviewed.